Illinois, 2009

Tornado and Flash Flooding in Illinois, July 24, 2009

July 24, 2009 · NWS DVN · 32 events in 7 counties and zones

A cold front from Lake Superior across northwest Iowa coupled with an upper level low over southwest Ontario with an associated short wave dropping across southern Minnesota sparked the development of thunderstorms during the afternoon and evening of July 24. Severe storms producing copious amounts of large hail up to the size of a tennis ball and damaging wind gusts between 60 and 90 mph were…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$738,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front from Lake Superior across northwest Iowa coupled with an upper level low over southwest Ontario with an associated short wave dropping across southern Minnesota sparked the development of thunderstorms during the afternoon and evening of July 24. Severe storms producing copious amounts of large hail up to the size of a tennis ball and damaging wind gusts between 60 and 90 mph were common. An isolated tornado touched down near Princeton, IL around 950 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:00 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 2:00 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUL 24 2009

.SYNOPSIS...
COLD FRONT STRETCHES FROM LAKE SUPERIOR ACROSS NORTHWEST IOWA AND
INTO WESTERN NEBRASKA THIS AFTERNOON.  UPPER LOW IS CENTERED OVER
SOUTHWEST ONTARIO WITH AN ASSOCIATED SHORT WAVE DROPPING ACROSS
SOUTHERN MN.  CONVECTION IS FIRING AHEAD OF THE FRONT...AND HAS A
HISTORY OF STRONG WINDS AND LARGE HAIL.

&&

.SHORT TERM...TONIGHT...
FORECAST ISSUES HINGE ON PASSAGE OF COLD FRONT THIS AFTERNOON.
SUPERCELL CONTINUES TO TRACK SOUTHEAST IN SHEARED AND UNSTABLE
ENVIRONMENT WITH 65 TO 70 DEGREE DEW POINTS.  THREAT OF ADDITIONAL
CONVECTIVE DEVELOPMENT CONTINUES BEHIND THIS INITIAL LINE UNTIL
FRONT COMES THROUGH LATER TONIGHT.

.LONG TERM...SATURDAY THROUGH FRIDAY...
AN ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH
NORTHWEST FLOW BRINGING A SERIES OF OPPORTUNITIES FOR PRECIP.  ECMWF
AND GFS AGREE ON THE LARGER PATTERN BUT OF COURSE DISAGREE ON THE
DETAILS OF TIMING/STRENGTH OF ANY PARTICULAR WAVE.

SATURDAY AND SUNDAY...COLD FRONT ON TRACK TO BARREL THROUGH THE AREA
TONIGHT AND LATEST MODELS SUGGEST SATURDAY WILL BE DRY. WILL LEAVE A
LOW POP IN WEST CENTRAL ILLINOIS SATURDAY MORNING FOR ANY LINGERING
POST-FRONTAL PRECIP AND ANOTHER LOW CHANCE IN NORTHWEST ILLINOIS FOR
TOMORROW AFTERNOON AS A SHORT WAVE DROPS INTO THE UPPER MISSISSIPPI
VALLEY.  NAM AND ECMWF IDENTIFY ANOTHER WEAK SHORT WAVE SUNDAY
AFTERNOON AND HAVE TRIMMED POPS BACK TO ONLY AFTERNOON AND ONLY FOR
EASTERN PARTS OF THE SERVICE AREA.

MONDAY THROUGH TUESDAY ANOTHER FRONT WILL WORK ACROSS THE AREA.
LINGERING BOUNDARY AND LACK OF CONSOLIDATED UPPER SUPPORT WILL
REQUIRE BROAD POPS THROUGH THE PERIOD. WEDNESDAY LOOKS LIKE OUR BEST
SHOT AT A QUIET DAY.

FOR THE END OF NEXT WEEK...GFS AND ECMWF DIVERGE SIGNIFICANTLY ON
THE EVOLUTION OF THE SURFACE FEATURES.  WILL STAY THE COURSE OF THE
ECMWF AND SEE HOW FUTURE RUNS PAN OUT.

&&

.AVIATION...
WEATHER AT TAF SITES WILL HINGE ON TIMING OF COLD FRONT PASSAGE.
FRONT IS EXPECTED TO CLEAR KCID AND KDBQ BY 03Z AND KBRL AND KMLI BY
06Z. WITH THE FRONT EXPECT A WIND SHIFT FROM SOUTHERLY TO
NORTHWESTERLY. WILL MONITOR SITES FOR POSSIBLE FOG OVERNIGHT BUT
CHANCE AT THIS TIME IS TOO LOW TO BE INCLUDED IN TAFS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

33
Hazardous weather outlook, Jul 24, 10:57 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT FRI JUL 24 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1157 AM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF AN ADVANCING COLD FRONT. THE STORM PREDICTION CENTER
HAS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA.
THUNDERSTORMS LATE THIS MORNING OVER FAR NORTHERN IOWA WILL MOVE
SOUTHEAST INTO EASTERN IOWA THIS AFTERNOON. THE MAIN THREATS WITH
THESE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND
DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THROUGH 5 PM THE SEVERE WEATHER THREAT WILL BE EXIST
MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM
SIGOURNEY TO THE QUAD CITIES.

THIS EVENING...THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REST
OF THE OUTLOOK AREA. SOME OF THESE STORMS MAY CONTINUE TO BE SEVERE
WITH THE PRIMARY RISK BEING WIND GUSTS OVER 60 MPH AND LARGE HAIL.
THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS
AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR SEVERE STORMS WILL END
BY 10 PM...WITH THUNDERSTORMS EXITING TO THE SOUTHEAST BY EARLY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONDAY THROUGH TUESDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS THE AREA. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FOR PORTIONS OF THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. ANY REPORTS OF HAIL...AND WINDS GREATER
THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD
BE GREATLY APPRECIATED.

In the hours before

Local storm report, Jul 24, 2:36 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             WORTHINGTON             42.40N 91.12W
07/24/2009  M0.50 INCH       DUBUQUE            IA   EMERGENCY MNGR

            1/4 INCH TO 1/2 INCH HAIL COVERING THE GROUND.

&&

WE
Local storm report, Jul 24, 2:38 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CASCADE                 42.30N 91.01W
07/24/2009  M1.00 INCH       DUBUQUE            IA   EMERGENCY MNGR

            HAIL STARTED AT 310PM AS PEA SIZE. BY 315PM HAIL WAS
            PENNY TO QUARTER SIZE. HAIL COVERED THE GROUND.

&&

WE
Local storm report, Jul 24, 2:44 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CASCADE                 42.30N 91.01W
07/24/2009  M0.25 INCH       DUBUQUE            IA   EMERGENCY MNGR

            HAIL STARTED AT 310PM AS PEA SIZE.

&&

WE
Local storm report, Jul 24, 3:12 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             EDGEWOOD                42.64N 91.40W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

0221 PM     HAIL             EDGEWOOD                42.64N 91.40W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

            WINDOWS BROKEN IN HOUSES.

0228 PM     HAIL             2 N DELAWARE            42.50N 91.34W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

            HOUSES WITH BROKEN WINDOWS AND SIDING BROKEN OFF. NEAR
            HIGHWAY 38 JUST NORTH OF DELAWARE. DELAYED REPORT.

0228 PM     HAIL             DELAWARE                42.47N 91.34W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

0228 PM     HAIL             GREELEY                 42.59N 91.34W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

            ALONG WITH 50 MPH WINDS.

0236 PM     HAIL             EARLVILLE               42.48N 91.27W
07/24/2009  M1.00 INCH       DELAWARE           IA   EMERGENCY MNGR

0240 PM     HEAVY RAIN       6 N DYERSVILLE          42.57N 91.12W
07/24/2009  E0.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            SPOTTER LOOKING TO WEST SEES ROTATING WALL CLOUD. PASSED
            BY ARX WEATHER FORECAST OFFICE.

0245 PM     HAIL             E EARLVILLE             42.48N 91.26W
07/24/2009  M1.00 INCH       DELAWARE           IA   TRAINED SPOTTER

            COVERING THE GROUND. LASTED FOR 5 MINUTES.

0255 PM     HAIL             5 NE HOPKINTON          42.39N 91.18W
07/24/2009  M1.50 INCH       DELAWARE           IA   EMERGENCY MNGR

            PENNY TO PING PONG SIZE HAIL.

0258 PM     HAIL             5 N HOPKINTON           42.42N 91.25W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

0300 PM     HAIL             WORTHINGTON             42.40N 91.12W
07/24/2009  M0.50 INCH       DUBUQUE            IA   EMERGENCY MNGR

            1/4 INCH TO 1/2 INCH HAIL COVERING THE GROUND.

0300 PM     HAIL             3 N HOPKINTON           42.39N 91.25W
07/24/2009  M1.00 INCH       DELAWARE           IA   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL COVERING THE GROUND.

0310 PM     HAIL             CASCADE                 42.30N 91.01W
07/24/2009  M0.25 INCH       DUBUQUE            IA   EMERGENCY MNGR

            HAIL STARTED AT 310PM AS PEA SIZE.

0315 PM     HAIL             CASCADE                 42.30N 91.01W
07/24/2009  M1.00 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&

14
Local storm report, Jul 24, 3:20 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             3 NW ONEIDA             42.57N 91.39W
07/24/2009  M2.50 INCH       DELAWARE           IA   PUBLIC

            COPIOUS AMOUNTS OF TENNIS BALL SIZE HAIL. CAR WINDSHIELD
            CRACKED. DELAYED REPORT.

&&

JH2
Local storm report, Jul 24, 3:59 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             DELAWARE                42.47N 91.34W
07/24/2009  E1.75 INCH       DELAWARE           IA   TRAINED SPOTTER

            SPOTTER NOTED EXTENSIVE CROP DAMAGE ALONG HWY
            20...EXTENDING FROM 1 MILE WEST OF THE DELAWARE EXIT TO 2
            MILES EAST OF THE EARLVILLE EXIT. THERE WAS ALSO HAIL
            DAMAGE NOTED TO THE EXIT SIGN. DELAYED REPORT.

&&

MAS

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 13 hail, 3 flash flood, 1 tornado. Local standard time, as filed.

Hail, Jo Daviess

When
July 24, 4:35 PM CST
Where
Jo Daviess County, 0.69 mi S of Scales Mound
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -90.250

Golf ball-sized hail fell in Scales Mound, IL around 535 pm July 24.

Hail, Jo Daviess

When
July 24, 4:38 PM CST
Where
Jo Daviess County, 2.04 mi E of Scales Mound
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.480, -90.210

Golf ball-sized hail fell 2 miles east of Scales Mound, IL around 538 pm July 24.

Hail, Jo Daviess

When
July 24, 4:52 PM CST
Where
Jo Daviess County, 0.51 mi E of Apple River
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.500, -90.090

Golf ball-sized hail fell in Apple River, IL around 552 pm July 24.

Hail, Jo Daviess

When
July 24, 4:58 PM CST
Where
Jo Daviess County, 2.13 mi NNW of Stockton
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
42.380, -90.010

Tennis ball-sized hail fell 2 miles north of Stockton, IL around 558 pm July 24.

Hail, Stephenson

When
July 24, 5:02 PM CST
Where
Stephenson County, 4.18 mi N of Kent
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.360, -89.910

Hail 2 inches in diameter fell about 5 miles west southwest of Lena, IL around 602 pm July 24.

Hail, Jo Daviess

When
July 24, 5:04 PM CST
Where
Jo Daviess County, 3.83 mi ENE of Stockton
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.370, -89.930

Golf ball-sized hail fell about 4 miles east northeast of Stockton, IL around 604 pm July 24.

Hail, Jo Daviess

When
July 24, 5:04 PM CST to 5:06 PM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.350, -90.010

Golf ball-sized hail fell for a few minutes in Stockton, IL around 605 pm July 24.

Hail, Jo Daviess

When
July 24, 5:07 PM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Measured
2 in hail
Reported by
COOP Observer
Coordinates
42.350, -90.010

Hail up to 2 inches in diameter fell in Stockton, IL around 607 pm July 24.

Hail, Jo Daviess

When
July 24, 5:09 PM CST
Where
Jo Daviess County, 1.68 mi WSW of Stockton Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
42.310, -90.010

Golf ball-sized hail fell about 3 miles south of Stockton, IL around 609 pm July 24.

Hail, Stephenson

When
July 24, 5:15 PM CST
Where
Stephenson County, 1.41 mi NNE of Kent
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.319, -89.889

Hail estimated to be 2 inches in diameter fell about 1.5 miles north northeast of Kent, IL around 615 pm July 24. The hail caused widespread crop damage as well as damage to some residences and vehicles in the area.

Hail, Stephenson

When
July 24, 5:25 PM CST
Where
Stephenson County, 2.07 mi N of Pearl City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.300, -89.830

Thunderstorm Wind, Stephenson

When
July 24, 5:33 PM CST
Where
Stephenson County, 2.68 mi E of Pearl City
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.268, -89.778

Wind gusts estimated to be 70 mph broke a telephone pole near the intersection of Pearl City Road and Mill Grove Road about 1 mile east of Pearl City, IL around 633 pm July 24.

Hail, Jo Daviess

When
July 24, 5:49 PM CST
Where
Jo Daviess County, 1.23 mi NW of Council Hill Station
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.480, -90.350

Golf ball-sized hail fell in Council Hill, IL around 649 pm July 24.

Thunderstorm Wind, Jo Daviess

When
July 24, 5:50 PM CST
Where
Jo Daviess County, 1.6 mi SW of Guilford
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.403, -90.321

Wind gusts estimated to be 70 mph blew down several trees in the vicinity of the Galena Territory just east of Galena, IL around 650 pm July 24. One tree fell onto a house in the Galena Territory area.

Thunderstorm Wind, Stephenson

When
July 24, 5:51 PM CST
Where
Stephenson County, 3.44 mi NE of Bolton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -89.690

Wind gusts estimated to be 65 mph blew down some 4 to 6 inch diameter tree limbs about 3 miles west southwest of Freeport, IL around 651 pm. In addition, heavy rains of about 1.10 inches fell in about 15 minutes.

Thunderstorm Wind, Jo Daviess

When
July 24, 5:55 PM CST
Where
Jo Daviess County, 2.4 mi ESE of Galena
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.401, -90.381

Wind gusts estimated to be 70 mph blew a semi truck over onto a car on Highway 20 near Mount Hope Road about 1 mile east of Galena, IL around 655 pm July 24. One person was injured. In addition, several trees were blown down in the area.

Thunderstorm Wind, Jo Daviess

When
July 24, 5:55 PM CST
Where
Jo Daviess County, 3.94 mi E of East Dubuque
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.480, -90.553

Wind gusts estimated to be 70 mph blew a garage down at 7427 Main Street about 4 miles east of East Dubuque, IL around 655 pm July 24. A boat and truck stored inside the garage were also destroyed.

Hail, Jo Daviess

When
July 24, 6:07 PM CST
Where
Jo Daviess County, Elizabeth
Measured
0.88 in hail
Reported by
Public
Coordinates
42.320, -90.220

Thunderstorm Wind, Henry

When
July 24, 8:20 PM CST
Where
Henry County, 0.5 mi ENE of Green Rock
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.472, -90.361

Wind gusts estimated to be 70 mph blew down several trees in Colona, IL around 920 pm July 24.

Thunderstorm Wind, Henry

When
July 24, 8:21 PM CST
Where
Henry County, 0.61 mi E of Green Rock
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.470, -90.358

Wind gusts estimated to be 70 mph blew a tree down onto a van in Colona, IL around 921 pm July 24. One person was injured which required transport to the hospital.

Flash Flood, Whiteside

When
July 24, 8:40 PM CST to 11:00 PM CST
Where
Whiteside County, 0.52 mi W of Sterling to 0.52 mi SSW of Sterling
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.800, -89.710

Heavy rains resulted in flash flooding of a portion of Highway 40 in Sterling, IL during the late evening hours of July 24. The roadway had to be closed for a time due to water over the road.

Tornado, Bureau

When
July 24, 8:50 PM CST to 8:55 PM CST
Where
Bureau County, 1.7 mi SSW of Princeton Piper Arpt to 1.64 mi SSE of Princeton Piper Arpt
Rating
EF1
Path length
1.21 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
41.349, -89.446

On the evening of July 24, a line of severe thunderstorms moved through Bureau County. This line intensified over Princeton, IL producing a series of down-bursts which resulted in straight-line winds of 80 to 90 mph and the formation of a brief EF1 tornado with wind speeds estimated to be around 105 mph. The tornado formed in a field southeast of town around 950 pm and tracked east southeast where it caused damage to a farmstead near Highway 26. It dissipated in a field east of Highway 26 around 955 pm. The farm had one barn completely destroyed. Debris from the barn damaged the house and some vehicles. A two by six board was driven into the side of the garage. A grain bin just north of the house was also destroyed. Trees and power poles at the property were snapped.

Thunderstorm Wind, Bureau

When
July 24, 8:50 PM CST to 9:00 PM CST
Where
Bureau County, 0.51 mi N of Princeton to 2.12 mi S of Princeton Piper Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.377, -89.471

Wind gusts estimated to be 85 mph caused widespread wind damage across the central and southern parts of Princeton, IL between 950 pm and 1000 pm July 24. Several trees were blown down or uprooted. An outdoor stage was destroyed. A section of roof of a funeral home was ripped off. Several telephone poles were broken south of town. About 3 or 4 buildings were destroyed about 1/4 mile south of town.

Thunderstorm Wind, Bureau

When
July 24, 8:50 PM CST
Where
Bureau County, 0.69 mi N of Princeton
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.380, -89.470

An 82 mph wind gust was measured in Princeton, IL around 950 pm July 24.

Thunderstorm Wind, Henry

When
July 24, 8:50 PM CST
Where
Henry County, 1.41 mi N of Kewanee to 0.26 mi W of Kewanee
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.250, -89.935

Wind gusts estimated to be 70 mph blew down several 8 to 10 inch diameter trees across the western parts of Kewanee, IL around 950 pm July 24. Some of the fallen trees blocked some city streets.

Thunderstorm Wind, Bureau

When
July 24, 8:57 PM CST
Where
Bureau County, 0.5 mi NNE of Princeton
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.376, -89.466

Wind gusts estimated to be 85 mph blew down several trees in Princeton, IL around 957 pm July 24. A power outage was observed in Princeton, IL, Walnut, IL, and Ohio, IL.

Flash Flood, Rock Island

When
July 24, 9:15 PM CST to 10:00 PM CST
Where
Rock Island County, 0.62 mi WNW of Milan to 1.09 mi NW of Oak Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.455, -90.580

Heavy rains resulted in flash flooding of some streets, including Highway 67, in Milan, IL during the late evening of July 24.

Flash Flood, Henry

When
July 24, 9:25 PM CST to 10:30 PM CST
Where
Henry County, 3.17 mi NNW of Nekoma to 2.19 mi SW of Nekoma
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.210, -90.210

Heavy rains resulted in flash flooding of the intersection of Highway 82 and Highway 17 about 9 miles south of Cambridge, IL during the late evening hours of July 24. The roadways were flooded and ditches were full.

Thunderstorm Wind, Warren

When
July 24, 9:56 PM CST
Where
Warren County, 0.87 mi SW of Monmouth
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.910, -90.640

Wind gusts estimated to be 70 mph blew down some power poles in Monmouth, IL around 1056 pm July 24.

Thunderstorm Wind, Warren

When
July 24, 9:58 PM CST
Where
Warren County, 1.63 mi SSW of Monmouth
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.900, -90.647

Wind gusts estimated to be 70 mph blew down some power lines on the south end of Monmouth, IL around 1058 pm July 24.

Thunderstorm Wind, Warren

When
July 24, 10:00 PM CST
Where
Warren County, 2.51 mi ESE of Cameron
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.860, -90.480

Wind gusts estimated to be 65 mph blew down several 2 to 4 inch diameter tree limbs about 2 miles southeast of Cameron, IL around 1100 pm July 24.

Thunderstorm Wind, Warren

When
July 24, 10:15 PM CST
Where
Warren County, 2.62 mi E of Berwick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.800, -90.480

Wind gusts were estimated to be 50 to 60 mph about 3 miles east of Berwick, IL around 1115 pm July 24.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191298, 191299, 191300, 191301, 191302, 191303, 191304, 191305, 191306, 191656, 191308, 191312, 191313, 191657, 191316, 191319, 191666, 191320, 191321, 191323, 191324, 191325, 191329, 191332, 191339, 191343, 191346, 191356, 191350, 191354, 191352, 191353.